Limits...
A case of serum sickness-like reaction and anaphylaxis - induced simultaneously by rifampin.

Kim DH, Choi YH, Kim HS, Yu JE, Koh YI - Allergy Asthma Immunol Res (2013)

Bottom Line: Elevated liver enzymes, peripheral neuropathy, and decreased serum C3 and C4 levels were found.An intradermal skin test clearly showed an immediate positive reaction to rifampin.One drug may therefore induce combined allergic reactions via 2 or more simultaneous hypersensitivity responses.

View Article: PubMed Central - PubMed

Affiliation: Department of Allergy, Asthma, and Clinical Immunology, Chonnam National University Medical School, Gwangju, Korea.

ABSTRACT
Rifampin is commonly used as a first-line anti-tuberculosis drug, but it can induce a serum sickness-like reaction or anaphylaxis. However, it is possible for 1 drug antigen to induce 2 or more simultaneous immunologic reactions. Here, we report a case of a serum-sickness-like reaction and anaphylaxis induced concurrently by rifampin. A 25-year-old male presented with high fever and a maculopapular rash with vesicles on the hands, which developed 2 weeks following regular administration of anti-tuberculosis drugs for tuberculous meningitis, including rifampin. Elevated liver enzymes, peripheral neuropathy, and decreased serum C3 and C4 levels were found. Interestingly, these symptoms were accompanied by severe hypotension. A serum-sickness-like reaction was considered after excluding other potential causes for the fever. A drug provocation test showed that the fever developed after oral administration of rifampin, suggesting that rifampin was the cause of the allergic reaction. However, hypotension, epigastric discomfort, and diarrhea also accompanied these symptoms, indicating that IgE-mediated type I hypersensitivity could be part of the serum sickness-like reaction. An intradermal skin test clearly showed an immediate positive reaction to rifampin. This case was diagnosed as concurrent serum-sickness-like reaction and anaphylaxis induced by rifampin. One drug may therefore induce combined allergic reactions via 2 or more simultaneous hypersensitivity responses.

No MeSH data available.


Related in: MedlinePlus

The ratio of rifampin-induced mean wheal diameter to histamine-induced mean wheal diameter according to rifampin concentration in 9 normal controls. Data are expressed as means±SD.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3936050&req=5

Figure 2: The ratio of rifampin-induced mean wheal diameter to histamine-induced mean wheal diameter according to rifampin concentration in 9 normal controls. Data are expressed as means±SD.

Mentions: Rifampin skin tests were performed.4 Rifampin (600 mg) was dissolved in saline. The skin prick test was negative to 3 mg/mL, but the intradermal test showed an immediate positive wheal (8.0×7.6 mm) and flare reaction (22.2×22.0 mm) to 0.3 mg/mL. Saline and 1 mg/mL histamine were used as negative and positive controls, respectively. Intradermal tests to identify a non-irritating concentration (NIC) of rifampin were performed in nine normal controls. NIC was determined using the method described by Broz et al.,5 with some modifications. NIC was considered if the ratio of rifampin-induced mean wheal diameter to histamine-induced mean wheal diameter was less than 0.4. All test subjects were male, aged 22±1.58 (mean±SD) years. NIC was 0.3 mg/mL (Fig. 2).


A case of serum sickness-like reaction and anaphylaxis - induced simultaneously by rifampin.

Kim DH, Choi YH, Kim HS, Yu JE, Koh YI - Allergy Asthma Immunol Res (2013)

The ratio of rifampin-induced mean wheal diameter to histamine-induced mean wheal diameter according to rifampin concentration in 9 normal controls. Data are expressed as means±SD.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3936050&req=5

Figure 2: The ratio of rifampin-induced mean wheal diameter to histamine-induced mean wheal diameter according to rifampin concentration in 9 normal controls. Data are expressed as means±SD.
Mentions: Rifampin skin tests were performed.4 Rifampin (600 mg) was dissolved in saline. The skin prick test was negative to 3 mg/mL, but the intradermal test showed an immediate positive wheal (8.0×7.6 mm) and flare reaction (22.2×22.0 mm) to 0.3 mg/mL. Saline and 1 mg/mL histamine were used as negative and positive controls, respectively. Intradermal tests to identify a non-irritating concentration (NIC) of rifampin were performed in nine normal controls. NIC was determined using the method described by Broz et al.,5 with some modifications. NIC was considered if the ratio of rifampin-induced mean wheal diameter to histamine-induced mean wheal diameter was less than 0.4. All test subjects were male, aged 22±1.58 (mean±SD) years. NIC was 0.3 mg/mL (Fig. 2).

Bottom Line: Elevated liver enzymes, peripheral neuropathy, and decreased serum C3 and C4 levels were found.An intradermal skin test clearly showed an immediate positive reaction to rifampin.One drug may therefore induce combined allergic reactions via 2 or more simultaneous hypersensitivity responses.

View Article: PubMed Central - PubMed

Affiliation: Department of Allergy, Asthma, and Clinical Immunology, Chonnam National University Medical School, Gwangju, Korea.

ABSTRACT
Rifampin is commonly used as a first-line anti-tuberculosis drug, but it can induce a serum sickness-like reaction or anaphylaxis. However, it is possible for 1 drug antigen to induce 2 or more simultaneous immunologic reactions. Here, we report a case of a serum-sickness-like reaction and anaphylaxis induced concurrently by rifampin. A 25-year-old male presented with high fever and a maculopapular rash with vesicles on the hands, which developed 2 weeks following regular administration of anti-tuberculosis drugs for tuberculous meningitis, including rifampin. Elevated liver enzymes, peripheral neuropathy, and decreased serum C3 and C4 levels were found. Interestingly, these symptoms were accompanied by severe hypotension. A serum-sickness-like reaction was considered after excluding other potential causes for the fever. A drug provocation test showed that the fever developed after oral administration of rifampin, suggesting that rifampin was the cause of the allergic reaction. However, hypotension, epigastric discomfort, and diarrhea also accompanied these symptoms, indicating that IgE-mediated type I hypersensitivity could be part of the serum sickness-like reaction. An intradermal skin test clearly showed an immediate positive reaction to rifampin. This case was diagnosed as concurrent serum-sickness-like reaction and anaphylaxis induced by rifampin. One drug may therefore induce combined allergic reactions via 2 or more simultaneous hypersensitivity responses.

No MeSH data available.


Related in: MedlinePlus